Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 18, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jun 13, 2015, 2:37 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas; Vernon County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2015, 2:37 AM CDT (07:37 UTC)
- Expired
- Jun 13, 2015, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Vernon County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:00 AM CDT | FLASH FLOOD | 3 W Hallowell, KS | LIGHTNING CREEK WAS FLOWING OUT OF ITS BANKS AND FLOODING THE INTERSECTION OF NW 134TH STREET AND HALLOWELL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 203 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1469 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
098
WGUS53 KSGF 130737
FFWSGF
KSC011-021-037-MOC217-131400-
/O.NEW.KSGF.FF.W.0018.150613T0737Z-150613T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CDT SAT JUN 13 2015
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
SOUTHEASTERN BOURBON COUNTY IN SOUTHEAST KANSAS...
SOUTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 900 AM CDT.
* AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. SEVERAL INCHES OF RAIN HAS ALREADY FALLEN ACROSS
PORTIONS OF THE WARNED AREA WITH ADDITIONAL HEAVY RAIN MOVING
INTO THE AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...ARCADIA...ARMA...
CARONA...CHEROKEE...COLUMBUS...ENGLEVALE...FORT SCOTT...
FRONTENAC...GIRARD...HEPLER...MCCUNE...MULBERRY...PITTSBURG...
SCAMMON...WEIR AND WEST MINERAL. CREEKS...STREAMS AND LOW WATER
CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH
FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
ROUTE KK AT DRY WOOD CREEK 5 MILES NORTHWEST OF MOUNDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3768 9507 3793 9459 3789 9443 3765 9460
3765 9462 3735 9462 3701 9474 3701 9506
$$
LINDENBERG2 follow-up statements
557
WGUS73 KSGF 131004
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 AM CDT SAT JUN 13 2015
KSC011-021-037-MOC217-131400-
/O.CON.KSGF.FF.W.0018.000000T0000Z-150613T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CHEROKEE KS-CRAWFORD KS-VERNON MO-
504 AM CDT SAT JUN 13 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
CHEROKEE...CRAWFORD...SOUTHEASTERN BOURBON AND SOUTHWESTERN VERNON
COUNTIES...
AT 459 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THAT HEAVY RAIN WHICH PROMPTED THE FLASH FLOOD WARNING HAD
DECREASED IN COVERAGE AND INTENSITY...WITH GENERALLY LIGHT TO
MODERATE RAINFALL CONTINUING.
RUNOFF FROM THE EARLIER EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE
RUNOFF FLASH FLOODING TO OCCUR. LOCATIONS IN THE WARNING
INCLUDE...ARMA...CARONA...CHEROKEE...COLUMBUS...ENGLEVALE...FORT
SCOTT...FRONTENAC...GIRARD...HEPLER...MCCUNE...PITTSBURG...SCAMMON...
WEIR AND WEST MINERAL. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL
BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
ROUTE KK AT DRY WOOD CREEK 5 MILES NORTHWEST OF MOUNDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3768 9507 3793 9459 3789 9443 3765 9460
3765 9462 3735 9462 3701 9474 3701 9506
$$955
WGUS73 KSGF 131354
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 AM CDT SAT JUN 13 2015
KSC011-021-037-MOC217-131402-
/O.EXP.KSGF.FF.W.0018.000000T0000Z-150613T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CHEROKEE KS-CRAWFORD KS-VERNON MO-
854 AM CDT SAT JUN 13 2015
...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 AM CDT FOR CHEROKEE...
CRAWFORD...SOUTHEASTERN BOURBON AND SOUTHWESTERN VERNON COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN FROM EARLIER RAINFALL WILL CONTINUE
AND AN AREAL FLOOD WARNING WILL BE ISSUED SHORTLY TO ACCOUNT FOR
THIS CONTINUED RUNOFF. STREAMS AND CREEKS IN THE WARNED AREA WILL
BEGIN TO RECEDE TODAY...ENDING THE FLOOD THREAT FOR NOW. ADDITIONAL
RAINFALL IS EXPECTED THIS AFTERNOON AND COULD RESULT IN ADDITIONAL
LOCALIZED FLOODING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT
TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3768 9507 3793 9459 3789 9443 3765 9460
3765 9462 3735 9462 3701 9474 3701 9506
$$
GAGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 12:12 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 13, 12:12 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1212 AM CDT Sat Jun 13 2015 .SHORT TERM...(This Evening through Saturday) Issued at 238 PM CDT FRI JUN 12 2015 Widely scattered showers and thunderstorms have developed this afternoon near the Interstate 44 corridor along an old outflow boundary. Additional convection has fired across the eastern Ozarks in an uncapped air mass. The atmosphere is supportive of a locally damaging wind gust threat, although a drier air mass in the 500-300 mb layer will likely preclude a more substantial microburst threat. We will have to watch areas back towards I-49 late this afternoon and this evening as we may see a brief window of better microburst potential if storms can redevelop. Scattered thunderstorms will then continue into this evening before diminishing. We are then expecting more thunderstorms to spread into/develop across extreme southeastern Kansas and western Missouri later tonight as a developing low level jet interacts with a frontal boundary. Locally heavy rainfall/lightning will be the main potential hazard with overnight activity. Lows tonight will be slightly cooler than those of last night with most areas falling into the upper 60s to lower 70s. .LONG TERM...(Saturday Night through Friday) Issued at 238 PM CDT FRI JUN 12 2015 While that front will lift back north of the region on Saturday, multiple short wave troughs will continue the threat for showers and thunderstorms this weekend. We are not looking at a washout by any means, but scattered to numerous thunderstorms will occur. Locally heavy rainfall is expected with these storms given what will be a high moisture content in the atmosphere. While clouds and precipitation will keep highs a bit cooler this weekend, muggy conditions are expected. Global models then continue to indicate an upper level trough/weakness moving east into the region early next week. Models also want to bring that front back south...at least approaching portions of central Missouri. With abnormally high atmospheric moisture content continuing, the synoptic setup appears favorable for a heavy rainfall threat into the middle of next week. A Flash Flood Watch may eventually be required for parts of the area. We will continue to hit this concern in the Hazardous Weather Outlook. Temperatures may be slightly cooler next week with the expected rainfall, but conditions will remain humid. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1207 AM CDT SAT JUN 13 2015 For the KSGF/KJLN/KBBG tafs: Scattered thunderstorms are ongoing over KS and far sw MO near and just north of stalled front. Short term guidance keeps most of this activity for the KJLN area and points north and west for the next few hours. Some fog may develop in some areas where the sky can clear and rain has fallen, but the best chances will likely be at KBBG where wind will be lighter. Thunderstorm chances will increase again over much of the area late in the taf period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...DSA
Hazardous weather outlook, Jun 12, 8:52 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 852 PM CDT FRI JUN 12 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 852 PM CDT FRI JUN 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL PERSIST INTO THIS EVENING ACROSS THE OUTLOOK AREA. FREQUENT LIGHTNING AND BRIEF FLOODING WILL OCCUR WITH STRONGER AND LONGER LIVED STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STORMS WILL REMAIN POSSIBLE AT TIMES THROUGH THE WEEKEND BUT THERE WILL BE BREAKS IN THE RAIN EACH DAY. CHANCES FOR THUNDERSTORMS WILL THEN INCREASE DURING THE EARLY AND MIDDLE PORTIONS OF NEXT WEEK. SOME STRONGER STORMS WILL PRODUCE FREQUENT LIGHTNING AND DOWNPOURS. HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING MAY EVOLVE BY EARLY NEXT WEEK AS A FRONT STALLS NEAR OR OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Local storm report, Jun 12, 9:35 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 PM CDT FRI JUN 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD 6 WSW BAXTER SPRINGS 37.00N 94.83W
06/12/2015 CHEROKEE KS LAW ENFORCEMENT
US 69 AND GROVE ROAD FLOODED AND REMAINS CLOSED.
&&
DSALocal storm report, Jun 12, 10:00 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT FRI JUN 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 NW ARMA 37.55N 94.71W
06/12/2015 CRAWFORD KS EMERGENCY MNGR
MULTIPLE TREES DOWN ACROSS 650 AVENUE NEAR ARMA
0420 PM FLASH FLOOD MCCUNE 37.35N 95.02W
06/12/2015 CRAWFORD KS EMERGENCY MNGR
K126 HIGHWAY UNDER WATER JUST NORTH OF MCCUNE
0445 PM TSTM WND DMG SHELDON 37.66N 94.29W
06/12/2015 VERNON MO EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES DOWN IN SHELDON
0505 PM TSTM WND DMG 5 WNW COLLINS 37.92N 93.71W
06/12/2015 ST. CLAIR MO COCORAHS
LARGE TREE FELL ACROSS ROADWAY. NUMEROUS BRANCHES ALSO
DOWN.
0545 PM TSTM WND DMG 2 NW WHEATLAND 37.97N 93.43W
06/12/2015 HICKORY MO LAW ENFORCEMENT
NUMEROUS LIMBS DOWN AROUND THE WHEATLAND AREA
0600 PM TSTM WND DMG 2 NNW CROSS TIMBERS 38.05N 93.24W
06/12/2015 HICKORY MO LAW ENFORCEMENT
TREES DOWN ON US 65 HIGHWAY NORTH OF CROSS TIMBERS
0645 PM TSTM WND DMG 2 SE GRAVOIS MILLS 38.29N 92.80W
06/12/2015 MORGAN MO BROADCAST MEDIA
TREE DOWN OVER AN OUTBUILDING
0650 PM FLASH FLOOD BAXTER SPRINGS 37.02N 94.74W
06/12/2015 CHEROKEE KS EMERGENCY MNGR
HIGHWAY 69 NEAR BAXTER SPRINGS HAD WATER OVER THE
ROADWAY. LOW WATER CROSSINGS THROUGHOUT THE COUNTY WERE
ALSO FLOODED.
0655 PM TSTM WND DMG ROCKY MOUNT 38.27N 92.72W
06/12/2015 MORGAN MO 911 CALL CENTER
TREES AND POWER LINES DOWN
0930 PM FLASH FLOOD 6 WSW BAXTER SPRINGS 37.00N 94.83W
06/12/2015 CHEROKEE KS LAW ENFORCEMENT
US 69 AND GROVE ROAD FLOODED AND REMAINS CLOSED.
&&
BURCHFIELDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:57 PM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 12 hr |
| Jun 12, 11:13 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 35 min |
| Jun 13, 8:57 AM CDT | Areal Flood Warning | SGF | Bourbon, Cherokee, Crawford | 12 hr |
| Jun 12, 7:42 PM CDT | Special Weather Statement | SGF | Miller | 33 min |
| Jun 13, 3:11 PM CDT | Special Weather Statement | SGF | Greene | 34 min |
| Jun 13, 3:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 41 min |
| Jun 13, 3:47 PM CDT | Special Weather Statement | SGF | Polk | 28 min |
| Jun 13, 4:20 PM CDT | Special Weather Statement | SGF | Camden, Dallas | 40 min |
| Jun 13, 4:56 PM CDT | Special Weather Statement | SGF | Camden, Miller | 49 min |
Nearby
Flash Flood Warnings in Kansas, 2015Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.